South Carolina, 2004Tornadoes and Damaging Winds in South Carolina, August 12, 2004
August 12, 2004 · NWS CAE · 9 events in 4 counties and zones
7 thunderstorm wind, 2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $1.5 million
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 12, 9:28 AM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 12, 9:28 AM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
1028 AM EDT THU AUG 12 2004
.UPDATE...
FLOOD WATCH FOR THIS AFTERNOON/TONIGHT...ON TRACK. TROPICAL STORM
PRECIP GUIDANCE TOOLS SUGGEST 2 TO 4 INCHES WITH A FEW AREAS UP TO 5
INCHES. TROPICAL STORM BONNIE NEAR THE FLORIDA PAN-HANDLE COAST AT
14Z MOVING NORTHEAST AND INCREASING FORWARD SPEED. HURRICANE CENTER
TRACK A LITTLE FURTHER EAST THAN PREVIOUS ADVISORY...BUT STILL EXPECT
CENTER TO MOVE THROUGH THE MIDLANDS THIS EVENING. MODEL BOUNDARY
LAYER WINDS SUPPORT WIND GUST TO 35 MPH...ESPECIALLY IN THE EASTERN
MIDLANDS. NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP IN
THE CSRA AND WEST MIDLANDS THIS MORNING. SURFACE BOUNDARY HAS MOVED
INTO THE UPSTATE AREA. AIRMASS BECOMING MODERATELY UNSTABLE. VAD WIND
PROFILE INDICATING LOW LEVEL SHEAR INCREASING AS EXPECTED. POTENTIAL
FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...TORNADO MAIN
THREAT. SPC INDICATING A SEVERE WEATHER WATCH MAY BE REQUIRED THIS
AFTERNOON. PLAN ON RAISING WIND SPEEDS TO LAKE WIND ADVISORY CRITERIA
FOR THE EVENING PERIOD...15 TO 25 MPH WITH GUSTS TO 35 MPH.
&&
.PREV DISCUSSION...
THE MAIN FORECAST PROBLEMS ARE THE FLOOD AND TORNADO THREAT
ASSOCIATED WITH THE INTERACTION OF BONNIE WITH THE STALLED FRONT.
THE REMNANTS OF BONNIE SHOULD MOVE THROUGH THE FORECAST AREA
TONIGHT. THE ETA AND GFS INDICATE AROUND 1.5 INCHES OF RAIN WILL
OCCUR. THE 100 DIVIDED BY THE EXPECTED STORM SPEED RULE OF THUMB
INDICATES A MAXIMUM AROUND 3 INCHES. HOWEVER...BECAUSE OF THE
STALLED FRONT BELIEVE THERE IS ENOUGH OF A THREAT OF TRAINING FOR
HIGHER AMOUNTS SO PLAN TO ISSUE A FLOOD WATCH FOR LATE THIS
AFTERNOON AND TONIGHT.
THE GFS SHOWS H85 WINDS INCREASING TO AROUND 40 KNOTS THIS AFTERNOON
AHEAD OF BONNIE. THIS SHEAR AND AFTERNOON HEATING SUPPORTS A
POSSIBILITY OF TORNADOES. THE TORNADO THREAT SHOULD CONTINUE THIS
EVENING BECAUSE OF THE CONTINUED HIGH SHEAR ASSOCIATED WITH THE
WEAKENING STORM.
STILL DO NOT EXPECT SUSTAINED TROPICAL STORM FORCE WIND. WINDS OF 25
TO 35 WITH GUSTS NEAR 40 STILL APPEAR ON TRACK. A WIND ADVISORY WILL
PROBABLY BE NEEDED FOR TONIGHT.
THE LINGERING TROUGH BEHIND BONNIE SUPPORTS A CONTINUED POP FOR
FRIDAY. ADDITIONAL HEAVY RAIN MAY OCCUR FRIDAY NIGHT INTO SATURDAY
DEPENDING ON THE UNCERTAIN PATH OF CHARLIE. EXPECT LITTLE
THUNDERSTORM COVERAGE MONDAY THROUGH WEDNESDAY WITH SURFACE RIDGING
DOMINATING.
RADAR CURRENTLY SHOWING SCATTERED SHOWERS APPROACHING CENTRAL
SAVANNAH RIVER AREA. MID TO HIGH LEVEL CEILINGS WILL PREVAIL DURING
THE MORNING HOURS. SOME LOW CLOUDS WITH BASES AROUND 2000 FT NEAR
AREAS OF RAIN. SOME PATCHY MORNING FOG IN LOW-LYING AREAS AND NEAR
RIVERS. SCATTERED SHOWERS WILL BE A THREAT THIS MORNING WITH
SCATTERED THUNDERSTORMS DEVELOPING DURING THE AFTERNOON IN ADVANCE
OF TROPICAL STORM BONNIE. SOME LOW-LEVEL WIND SHEAR MAY DEVELOP BY
LATE AFTERNOON OR EARLY EVENING AS THE REMNANTS OF BONNIE APPROACH
THE AREA FROM THE SOUTHWEST.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH LATE THIS AFTERNOON AND TONIGHT SCZ015-016-018-
020>022-025>031-035>038-041.
LAKE WIND ADVISORY ALL CWA TONIGHT SCZ015-016-018-
020>022-025>031-035>038-041.
GA...FLOOD WATCH LATE THIS AFTERNOON AND TONIGHT GAZ040-063>065-077.
LAKE WIND ADVISORY TONIGHT GAZ040-063>065-077.
&&
AWPHazardous weather outlook, Aug 12, 3:40 AM EST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
440 AM EDT THU AUG 12 2004
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130900-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
440 AM EDT THU AUG 12 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY MAINLY DURING
THE AFTERNOON AND EVENING HOURS. TROPICAL STORM BONNIE WILL MAKE
LANDFALL TODAY ALONG THE FLORIDA PANHANDLE. AS BONNIE ADVANCES
INLAND TOWARDS THE NORTHEAST...SCATTERED THUNDERSTORMS WILL DEVELOP
ACROSS THE AREA LATER TODAY. SOME OF THE STORMS WILL PRODUCE LOCALLY
HEAVY RAINFALL OF 2-4 INCHES SO LOCALIZED FLOODING WILL BE A THREAT.
ISOLATED TORNADOES ARE POSSIBLE LATE THIS AFTERNOON INTO THIS
EVENING. FOR FURTHER UPDATES ON BONNIE...REFER TO THE LATEST
ADVISORIES ISSUED BY THE NATIONAL HURRICANE CENTER.
.DAYS TWO THROUGH SEVEN...
HURRICANE CHARLEY WILL AFFECT PORTIONS OF THE SOUTHEASTERN STATES
FRIDAY NIGHT INTO SATURDAY. FOR FURTHER UPDATES ON CHARLEY...REFER
TO THE LATEST ADVISORIES ISSUED BY THE NATIONAL HURRICANE CENTER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.
Thunderstorm Wind, Richland
- When
- August 12, 11:04 AM EST
- Where
- Richland County, Blythewood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 34.217, -80.967
A microburst did minor damage to several service stations near the I-77 Blythewood exit.
Tornado, Fairfield
- When
- August 12, 11:12 AM EST to 11:14 AM EST
- Where
- Fairfield County, 2 mi W of Longtown
- Rating
- F1
- Path length
- 2 mi
- Path width
- 440 yd
- Property damage
- $300,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.350, -80.867
An F1 tornado ran along SC secondary hwy 3 and did minor damage to several homes and mobile homes. Several out buildings were destroyed and many trees and powerlines were down.
Thunderstorm Wind, Kershaw
- When
- August 12, 12:00 PM EST to 12:08 PM EST
- Where
- Kershaw County, Cassatt
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.367, -80.433
Several mobile homes sustained moderate to severe damage in a strong microburst. Several trees and powerlines were down.
Thunderstorm Wind, Kershaw
- When
- August 12, 12:08 PM EST
- Where
- Kershaw County, Bethune
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.417, -80.350
Sheriff reported several trees and powerlines down in Bethune causing a total power outage.
Thunderstorm Wind, Kershaw
- When
- August 12, 12:10 PM EST
- Where
- Kershaw County, 2 mi N of Camden
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.283, -80.600
Sheriff reported several trees down on hwy 97.
Thunderstorm Wind, Richland
- When
- August 12, 12:10 PM EST
- Where
- Richland County, Columbia
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.000, -81.017
Sheriff reported several trees and powerlines down around the city.
Thunderstorm Wind, Richland
- When
- August 12, 12:25 PM EST
- Where
- Richland County, Ft Jackson
- Measured
- 80 kt (92 mph) estimated sustained
- Injuries
- 3 direct, 0 indirect
- Property damage
- $300,000
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 34.017, -80.933
An intense downburst associated with a squall line did moderate damage to several facilities on the base and wraped aluminum bleachers around telephone poles. Three people reported minor injuries.
Thunderstorm Wind, Chesterfield
- When
- August 12, 12:30 PM EST
- Where
- Chesterfield County, 4 mi SE of Jefferson
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.617, -80.333
Emergency manager reported several trees down southeast of Jefferson.
Tornado, Chesterfield
- When
- August 12, 12:45 PM EST
- Where
- Chesterfield County, 6 mi SE of Chesterfield to 6 mi W of Cheraw
- Rating
- F1
- Path length
- 6 mi
- Path width
- 440 yd
- Property damage
- $800,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.670, -80.017
An F1 tornado touched down near Teal Mill Pond and continued to the Technical College just west of Cheraw. Several homes and mobile had moderate damage. One mobile home was severely damaged. Several business near Cheraw had minor to moderate damage. Several out buildings were destroyed along with a couple of camper trailers. A power substation also sustained moderate damage causing power outages in the area. Numerous trees and powerlines were down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flood in Virginia, August 12, 20041 injured · $775,000 · F1 · 3 events
- Flash Flood and Hail in New Mexico, August 12 to 13, 20041 injured · $750,000 · 1 in hail · 6 events
- Tornado in Florida, August 12, 2004F2 · 1 event
- Flash Flood in Pennsylvania, August 12 to 13, 2004$1.0 million · 1 event
- Tornadoes and Hail in Texas, August 12, 2004$625,000 · F0 · 8 events
- Hail and Damaging Wind in Texas, August 12, 2004$181,000 · 2.75 in hail · 25 events
- Flash Flood in New York, August 12, 2004$500,000 · 1 event
- Tornadoes and Flash Flooding in North Carolina, August 12, 20044 injured · F1 · 7 events
- Tropical Storm in Florida, August 12, 2004$100,000 · 14 events
- Hail and Damaging Winds in Oklahoma, August 12, 2004$82,000 · 1.75 in hail · 18 events
- Lightning Strike in Massachusetts, August 12, 2004$150,000 · 1 event
- Storm Surge in Florida, August 12, 2004$55,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415739, 5415785, 5415786, 5415792, 5415787, 5415788, 5415789, 5415790, 5415791.